USMLE® Step 1 style questions USMLE
A 62-year-old man comes to the emergency department because of leg pain for the past 3 hours. Past medical history is significant for chronic atrial fibrillation, hypertension, and diabetes mellitus. Physical examination of the right lower extremity shows positive Homan sign and a palpable cord in the mid-calf. Doppler ultrasound shows the presence of a deep venous thrombosis. Platelet count show no abnormalities. The patient is admitted and low molecular weight heparin is initiated. 2 days later, laboratory tests show:
Leukocyte count: 9,000/mm³
Hemoglobin: 13.7 g/dL
Platelet count: 110,000/mm³
Prothrombin time: 13s
Partial thromboplastin time: 35s
Which of the following is the most likely cause of the abnormal laboratory finding(s)?
Content Reviewers:Rishi Desai, MD, MPH
The term heparin-induced thrombocytopenia can be divided into two parts.
So, heparin-induced thrombocytopenia or, HIT, is a complication caused by heparin that results in decreased platelets in the blood.
Okay, so imagine you’re making dinner and accidentally cut one of your fingers.
Now, if your body doesn’t stop the bleeding, you will keep losing blood until there’s not enough to supply the vital organs like the heart and brain.
This process has two phases: primary and secondary hemostasis.
In primary hemostasis, platelets aggregate to form a plug at the site of an injured blood vessel.
While these platelets are aggregating, coagulation, or secondary hemostasis starts.
This is where numerous enzymes that are always floating around in the blood called clotting factors get proteolytically activated, meaning that activation happens when a small piece is chopped off - a bit like pulling the pin out of a grenade.
These factors activate one another, eventually leading to the activation of fibrin or factor Ia.
That results in a fibrin mesh which forms around the platelet plug to reinforce it and hold it together.
Without primary and secondary hemostasis, our body would suffer massive blood loss from even the most minor injuries; imagine losing all of your blood from something as simple as a pinprick!
Okay, so heparin induced thrombocytopenia is caused by heparin.
This medication works by activating an enzyme called antithrombin III, which inhibits coagulation factors Xa, also known as thrombin.
Now, the main mechanism behind the development of HIT is actually an immune response, which starts when heparin binds to a protein on the surface of inactivated platelets called platelet factor 4 or PF-4. Together they form a complex called heparin-PF4 complex.
This complex is immunogenic in certain people, meaning they have circulating IgG antibodies that recognize the complex as foreign pathogens.
So these antibodies will bind to the heparin-PF4 complex and mark it for destruction within the spleen.
Now when the antibody binds, it causes the platelet to activate.
The activated platelets release procoagulant chemicals like thromboxane A2 or TXA2, which causes other platelets to activate.
At the same time, the original platelet will also release more PF-4s so more antibodies will bind and keep it activated.
These events leads to more and more platelets getting activated and they start forming clots throughout the body.
This way, a lot of the remaining platelets also get consumed, which results in a low platelet count.